Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

185 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking lexapro for anxiety. Started getting migraines. How to get relief?

Answered by
Dr.
Dr. Susanta Padhy

Psychiatrist

Practicing since :1998

Answered : 415 Questions

default
Posted on Wed, 30 Jan 2013 in Anxiety and Stress
Question: Ive been on Lexapro for only 6 weeks for my anxiety and came of it on 21/12.. Since ive come off it i experienced headaches/migraines which has only now subsided.. Although im now getting brain zaps for the past 9 days and doesnt seem to be easing up..Parts of my head hurts and varies on either side, front or back.. I wouldnt think that after only 6 weeks that id experience such withhdrawls
doctor
Answered by Dr. Susanta Padhy 3 hours later
Hi,

Thanks for the query.

Lexapro contains Escitalopram, a SSRI group of drug, effective for anxiety disorder.

The SSRI discontinuation syndrome is common with long acting SSRI like Fluoxetine. It is less common with SSRI like Lexapro practically, though theoretically there is a possibility. And if at all, it appears, it usually appears in the 1st week of tapering or stopping SSRI

However, the symptoms that you are describing can also be that of anxiety. Moreover, taking SSRI for 6 weeks is inadequate treatment (I do not know the dose of Lexapro).

Usually, in cases of inadequate treatment of anxiety, the symptoms can come back after drug dose decrease or stoppage. In addition, the anxiety symptoms can vary during the course. That means, not necessarily, the symptoms that were present before treatment; have to come back after drug stoppage.

You can also look into the fact that is your psychological stressor, if any, are continuing. Because, this can also be another reason for such symptoms.

Hope this address some of your concern. Let me know if you have any other clarifications.

Wish you a happy and anxiety free life...

Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Susanta Padhy 11 hours later
Even though im not feeling overly anxious at the moment, its really the soreness and heaviness in my head thats really bothering me at the moment making it quite difficult to sleep..Im really hoping this goes away on its own as im quite reluctant to go back onto antidepresants..
My psychiatrist has given me Valdoxan which i havent started taking it yet..It feels like no matter how hard i try, the tighness and heaviness is just there in my head.. My mood seems fine though..
doctor
Answered by Dr. Susanta Padhy 5 hours later
Hi,
Thanks for writing back.

Like body and head are connected via neck, mind and body are connected via neurochemicals and hormones.

That means not necessarily one need to have overt anxiety or low mood to manifest such bodily symptoms. Unresolved inadequate mental issues can give rise to such symptoms as well.

I understand your reluctance to start antidepressants. But, I think it will help if you follow your psychiatrist's advice (Valdoxan helps specifically for such symptoms).

It might take a couple of weeks to settle down after you are in regular touch with a psychiatrist

Wish you good luck
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Susanta Padhy 27 hours later
As i have been struggling quite a bit with my sleep of late..will i be able to sleep right away after taking my 1st tablet of Valdoxan or is it something that comes in time?
doctor
Answered by Dr. Susanta Padhy 20 minutes later
It would take 3 to 7 days to get a better sleep, with the medicine.

In the meantime a low dose benzodiazepine should help for sleep, if you are really struggling a lot.

Wish you a good health.

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Susanta Padhy 2 days later
Are the withdrawals bad on this medicine?
Also, how effective is Valdoxan for anxiety?? My mood seems fine at the moment but im really not getting much sleep of late which of course is makinig me feel more anxious than normal. Its weird Dr, right now i feel like if i can get a good nights sleep, ill be ok..but im guessing its the anxiety keeping me up. I still feel a bit of head tightness around the back of my head and a little at the front end.. Although it was a lot worse 6 months so thats a positive.

Will the head tightness gradually go away with Valdoxan? The reason i ask this is because ive taken Aropax, Avanza and Lexapro and it go away for a short period of time and then returned which frustrated me so much :(

Will 0.5 xanax be ok to take with Valdoxan? Just want to be careful when im mixing medication.

Would u suggest i try Ambien for my sleep issues only for a brief period to see if my anxiety (head tightness) goes away due to my lack of sleep?
doctor
Answered by Dr. Susanta Padhy 25 hours later
Hi,

Thanks for writing back.

Usually withdrawal with Lexapro is minimal, withdrawals with Valdoxan, too, is minimal.

I am sure that continuation of your medications (valdoxan) regularly will help you to come out of head tightness, sleep problem, and anxiety.

One can take xanax / Ambien without any problem. However, to my mind, 0.25 mg Xanax may be better in your case than Ambien. I would say, if your sleep problem or anxiety is not too much, wait for a while until Valdoxan shows its full response.

I see no reason to panic, now.

With the help of your Psychiatrist guidance and continued medications, you should be well soon.

Regards,

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Treatment/Therapy

Recent questions on  Anti depressant

doctor1 MD

I have had arthritis for thirty years, I am just starting to grunt and groan at the smallest irritation over any annoyance and walking, 73 years, I have tried green tea to calm my self down, I cant get into a calm peaceful state of mind, I used to...

doctor1 MD

I have been having dry mouth after having some infection of the teeth. Had two bad ones extracted. My ENT special9st has prescribed steroid for me. I take lot of medicines including Zolof. How is the interaction? I was reading on WebMD that...

doctor1 MD

Yes I was prescribed zyprexa years ago for depression when going through a divorce. I've tried to stop it twice and this is my third and final time. I've been tapering off it for over a year now since the last two attempts failed miserably. Now...

doctor1 MD

Hi, I suffer from pain in the lower and middle part of my stomach . It becomes a lot more pronounced when I opsuh down on my stomach. Pain regularly radiates into my pelvic region. I have been diagnosed IBS and was on antidepressants to control the spasms. But this pain just never stops. Is there somethinh I can say to my doctor to assist him in diagnosing me? Thank you,

doctor1 MD

Hi . I am on antidepressants for about 7 years now. I was so slim but suddenly gained a lot of weight. I began to have an enlarged liver of 17.5 measure. And then the latest X-ray showed that i began to have a bulky spleen . Blood tests are Ok except for Gout which is high. So does this condition mean anything? or could i have a hidden cancer in some part of my body especially that my belly is so fat. I am 35 years old

doctor1 MD

I am sometime getting anxious over small issues and myhealth gets spoiled